Hail, Ada
- When
- May 18, 11:25 AM MST to 11:35 AM MST
- Where
- Ada County, 21 mi SE of Boise
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.400, -115.917
No know damage
Moist unstable air ahead of an upper level trough produced several thunderstorms, some of them severe, across the southeast part of the CWA during the early afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOI wrote it up.
Moist unstable air ahead of an upper level trough produced several thunderstorms, some of them severe, across the southeast part of the CWA during the early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at May 18, 9:23 AM MST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BOISE IDAHO 1015 AM MDT TUE MAY 18 2004 .DISCUSSION...FOR SOUTHEAST OREGON AND SOUTHWEST IDAHO. MAIN CONCERN IS CHARACTER OF CONVECTION FOR THE REMAINDER OF THE DAY. CHECKING CONVECTIVE PARAMETERS...OBSERVED AND FORECAST SOUNDINGS ARE NOT TOO IMPRESSIVE. SHEAR IS WEAK IN ALL AREAS BUT THE MAGIC VALLEY. INSTABILITY IS PRESENT THROUGHOUT OUR ENTIRE AREA BUT IS INSUFFICIENT FOR DEEP LONG LIVED CONVECTION EXCEPT IN OUR EASTERN MOST ZONES. PRECIPITABLE WATER IS RUNNING ABOUT 150 PCT OF NORMAL BUT IS BELOW FLASH FLOOD CONCERNS. CONSIDERING ALL THIS EXPECT HIGH POP SHOWERS WITH SCATTERED THUNDERSTORMS AND VERY SMALL RISK OF LARGE HAIL IN OR NEAR THE MAGIC VALLEY. CURRENT ZONE FORECAST IS ON TRACK. NO UPDATES NEEDED AT THIS TIME. && .PREVIOUS DISCUSSION...NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE AT TIMES TODAY. THE FIRST FAVORED AREA WILL BE IN SW-WEST CENTRAL IDAHO THIS MORNING AND IS ASSOCIATED WITH THE LEFT FRONT QUADRANT /INDIRECT CIRCULATION/ OF A JET STREAK /100KTS+/ FROM TAHOE TO POCATELLO AT 3AM. TWF/JER ALREADY HAD THUNDERSTORMS AND STRIKES CONTINUED IN A SCT LINE THROUGH S CENTRAL AND SE IDAHO AT 3 AM. UPPER LOW OVER SW OREGON WILL SHIFT ENE TODAY BRINGING A DRY SLOT OVER SW IDAHO LATER THIS MORNING WHICH WILL FAVOR SCATTERED THUNDERSTORMS DEVELOPMENT OVER SW IDAHO LATER THIS AFTERNOON AND NUMEROUS SHOWERS OVER ALL BUT FAR S/SE AREAS. UPPER LOW EXITS SE OREGON A LITTLE EARLIER SO THUNDERSTORM FACTORS ARE LESS IMPRESSIVE THERE AND HAVE GONE ISOLATED TS FOR SE OREGON TODAY. FOR THE UPPER TREASURE VALLEY SOUTH AND EASTWARD THERE IS A THREAT FOR ISOLATED LARGE HAIL WITH THUNDERSTORMS THIS AFTERNOON...AS WET BULBS ARE RATHER LOW/7500 FT MSL...LI QUITE UNSTABLE/-2C-4C...BULK MAG SHEAR IS MODERATE 40-60KTS... AND LAPSE RATES ARE STEEP/7-8C. UPPER LOW STILL SHIFTS INTO MONTANA LATER TONIGHT WITH BROAD UPPER TROF REMAINING OVER ID THROUGH THE SHORT RANGE AND SCT SHOWERS AND ISOLATED AFTERNOON/EVENING THUNDERSTORMS. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY...EXTENDED PERIOD REMAINS UNSETTLED AS LONGWAVE TROUGH PERSISTS OVER PACIFIC NORTHWEST. GENERAL INSTABILITY UNDER TROUGH KEEPS SLT CHANCE AND CHANCE POPS OVER AREA THROUGH PERIOD. MODELS DIG SYSTEM SOUTH FOR LATE SAT/SUN WITH NEW GFS FORMING DEEP UPPER LOW OVER AREA BY SUNDAY. THIS SOLUTION IS AN OUTLIER COMPARED TO OTHERS. HAVE KEPT CHANCE POPS OVER NORTHERN ZONES DUE TO MODEL UNCERTAINTY BUT HELD OFF ON BRINGING DOWN TEMPS...WHICH ARE ALREADY SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND. && .BOI WATCHES/WARNINGS/ADVISORIES... .ID...NONE. .OR...NONE. DISCUSSION...TE PREV DISC....VM LONG TERM....DG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE ID 600 AM MDT TUE MAY 18 2004 IDZ011>016-028>030-ORZ061>064-191200- BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-HARNEY COUNTY- LOWER TREASURE VALLEY-MALHEUR COUNTY-OREGON LOWER TREASURE VALLEY- OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS- UPPER TREASURE VALLEY-WEST CENTRAL MOUNTAINS-WESTERN MAGIC VALLEY- 600 AM MDT (500 AM PDT) TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1225 PM MDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1220 PM FUNNEL CLOUD 21 SE BOISE 43.36N 115.98W
05/18/2004 ADA ID TRAINED SPOTTER
&&
CDECKERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BOISE ID 1225 PM MDT TUE MAY 18 2004 IDZ013-014-181900- BOISE MOUNTAINS-UPPER TREASURE VALLEY- 1225 PM MDT TUE MAY 18 2004 ...SPECIAL WEATHER STATEMENT... AT 1220 PM MDT A WEATHER SPOTTER SAW A FUNNEL CLOUD ALONG INTERSTATE 84 ABOUT 20 MILES SOUTHEAST OF BOISE MOVING TO THE NORTHEAST AT 20 MPH. BY 100 PM MDT THE THUNDERSTORM ASSOCIATED WITH THE FUNNEL WILL BE OVER THE MOUNTAINS IN NORTHERN ELMORE COUNTY. GUSTY WINDS AND HAIL ARE EXPECTED WITH THIS STORM.
The Boise radar (KCBX), 28 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
No know damage
Very heavy rain from an overhead thunderstorm caused mud and debris to wash across streets in a housing subdivision.
No know damage
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401675, 5401677, 5401676.